Texas, 2005

Hail and Damaging Winds in Texas, June 2 to 3, 2005

June 2 to 3, 2005 · NWS MAF · 15 events in 5 counties and zones

Explosive thunderstorm development occurred over portions of the Upper Trans Pecos region of west Texas during the late evening of the 2nd. Several of these storms became supercells and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Explosive thunderstorm development occurred over portions of the Upper Trans Pecos region of west Texas during the late evening of the 2nd. Several of these storms became supercells and produced large hail. Storm cells evenutally merged into an organized linear complex as it propagated east toward the Permian Basin during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 8:42 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 2, 8:42 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CDT THU JUN 2 2005

.UPDATE...
IMPRESSIVE SYSTEM NOW COMING OUT OF NORTHERN CHIHUAHUA WILL ACT UPON
A MOIST AND UNSTABLE AIRMASS TO PRODUCE SEVERE CONVECTION TONIGHT ACROSS
THE ENTIRE CWFA.  SCATTERED SUPERCELLS SHOULD MORPH INTO A LINEAR MCS
AS COLD POOLS CONSOLIDATE BENEATH RESPECTABLE DEEP LAYER SHEAR.

AM UPDATING GRIDS RAISE POP AND QPF SUBSTANTIALLY.  TEXT PRODUCTS OUT
SOON.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT THU JUN 2 2005/

SHORT TERM...
SURFACE DEW POINTS CONTINUE TO FALL ACROSS PORTIONS OF WEST TEXAS
AND SOUTHEAST NEW MEXICO THIS AFTERNOON. THE MOST NOTABLE DROP IN
DEW POINTS ENDING 19Z HAS BEEN ACROSS THE UPPER TRANS PECOS REGION
AND INTO SOUTHEAST NEW MEXICO. THE DRYLINE IS BECOMING A LITTLE MORE
APPARENT ACROSS THE REGION...WITH SAID FEATURE ROUGHLY ALONG A
KCNM-KINK-KMRF LINE AT 19Z. WATER VAPOR IMAGERY LOOP CONTINUES TO
SHOW A CLOSED LOW TRANSLATING EAST OVER THE NORTHERN BAJA
PENINSULA/GULF OF CALIFORNIA...WITH SUBTROPICAL CIRRUS SHIELD AHEAD
OF THIS FEATURE ENCOMPASSING ALL OF WEST TEXAS AND SOUTHEAST NEW
MEXICO.

THE 18Z KMAF SOUNDING...WHICH COMPARES RELATIVELY WELL WITH THE
NAM-BUFR FORECAST SOUNDING...DOES SHOW AN INVERSION IN THE 850-800MB
LAYER. THIS INVERSION IS CERTAINLY BREAKABLE WITH A FEW DEGREES OF
HEATING. WE BELIEVE THE MID-LEVEL TEMPERATURES WILL CONTINUE TO WARM
THIS AFTERNOON AND THUS PROVIDE A CAPPING INVERSION TO LIMIT
THUNDERSTORM DEVELOPMENT. HOWEVER...WITH STRONG AFTERNOON HEATING
ACROSS THE AREA...THE AIRMASS EAST OF THE DRYLINE WILL BE VERY
UNSTABLE...PARTICULARLY ALONG AND EAST OF A PANTHER JUNCTION TO FORT
STOCKTON TO BIG SPRING LINE. THE CURRENT FORECAST HAS THIS COVERED
AND OVERALL...LITTLE CHANGES WERE MADE TO THE EVENING FORECAST.

CONDITIONS STILL APPEAR FAVORABLE AFTER MIDNIGHT FOR A ROUND OF
SEVERE WEATHER AS LARGE SCALE FORCING INCREASES OVER THE AREA IN
ADVANCE OF THE ABOVE MENTIONED CLOSED LOW. SURFACE PRESSURE FALLS
ARE TAKING PLACE ACROSS EASTERN NEW MEXICO AND THIS WILL ALLOW THE
DRYLINE TO QUICKLY RETREAT WESTWARD BEGINNING LATE THIS AFTERNOON
AND EVENING. MID-LEVEL COOLING WILL SERVE TO STEEPEN LAPSE RATES
FURTHER AS SHEAR PROFILES BECOME FAVORABLE FOR A LINEAR COMPLEX OF
STORMS TO MOVE ACROSS THE TRANS PECOS...PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY CONCERNS.

LONG TERM...
THE LAST COUPLE MODEL RUNS HAVE COME CLOSER TOGETHER ON THE TIMING OF
A MID LEVEL SHORTWAVE INTO OUR FORECAST AREA ON FRIDAY.  I CURRENTLY
FAVOR THE SLIGHTLY SLOWER NAM SOLUTION.  THIS SHORTWAVE...CURRENTLY
CROSSING THE BAY OF CALIFORNIA SHOULD MOVE ACROSS NORTHERN MEXICO...
REACHING FAR WEST TEXAS BY AROUND 12Z EARLY TOMORROW MORNING...
THEN MOVE ACROSS THE COUNTY WARNING AREA BY EARLY AFTERNOON.

AHEAD OF THIS SYSTEM...MID LEVEL COOLING WILL ALLOW FOR THE CAP TO
ERODE...WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND EAST OF THE
DRYLINE...FROM LEA COUNTY TO CENTRAL BREWSTER COUNTY.  WITH CAPE
VALUES EXPECTED TO BE IN THE 1500 TO 2500 J/KG RANGE EAST OF THE
DRYLINE OVERNIGHT AND LIFTED INDICES AROUND -4 TO -6...EXPECT THAT
THUNDERSTORMS WILL REACH SEVERE LEVELS OVERNIGHT AND THEN SPREAD
EASTWARD ACROSS THE REMAINDER OF THE CWA FRIDAY MORNING AND FRIDAY
AFTERNOON.

WHILE THE MAIN THREAT STILL APPEARS TO BE LARGE HAIL...0-6 KM SHEAR
AND BRN SHEAR VALUES SUPPORT SUPERCELL DEVELOPMENT...WOULD NOT RULE
OUT THE POSSIBILITY OF ISOLATED TORNADOES OVERNIGHT.

BASED ON CURRENT DEW POINT TRENDS...THE NAM CONTINUES TO OVERDUE
THE LOW LEVEL MOISTURE...WHICH CAUSES PROGGED NAM CAPE VALUES TO
EXCEED 5000 J/KG IN SOME LOCATIONS OVERNIGHT.  THE GFS LOOKS TO BE
DOING A MUCH BETTER JOB WITH THIS MOISTURE (SLIGHTLY LOWER
DEWPOINTS)...AND FAVOR ITS MODERATE INSTABILITY SOLUTION.
HOWEVER...THE NAM SOLUTION FOR THE TIMING OF THE SHORTWAVE STILL
LOOKS ON TRACK.

SOUTHWEST FLOW ALOFT THROUGH LATE NEXT WEEK WILL RESULT IN A SERIES
MID LEVEL SHORT WAVES MOVING ACROSS THE AREA.  THIS WILL ALLOW A
SURFACE TROUGH AND THE DRYLINE TO REMAIN OVER THE AREA...WITH
MOISTURE OCCASIONALLY BEING PULLED BACK TOWARDS THE MOUNTAINS IN
ADVANCE OF ADVANCING SHORTWAVES.  THE CURRENT FORECAST ALREADY
TRENDS THAT DIRECTION.

OVERALL...WILL MAKE MINOR ADJUSTMENTS TO THE CURRENT FORECASTS...
PRIMARILY TO THE DEW POINT AND TEMPERATURE GRIDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

01/70
Hazardous weather outlook, Jun 2, 8:51 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT THU JUN 2 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040251-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
951 PM CDT THU JUN 2 2005 (851 PM MDT THU JUN 2 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES...ARE POSSIBLE OVERNIGHT ACROSS ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  LOCALLY HEAVY RAINFALL WILL
CREATE LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND
IN LOW LYING AREAS.  NEARLY CONTINUOUS CLOUD-TO-GROUND LIGHTNING
CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EARLY FRIDAY MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO BE
ONGOING ALONG AND EAST OF THE DRYLINE LOCATED FROM LEA COUNTY NEW
MEXICO TO FORT STOCKTON TO EASTERN BREWSTER COUNTY.

WITH MODERATE ATMOSPHERIC INSTABILITY AND ABUNDANT AMOUNTS OF LOW
LEVEL MOISTURE IN PLACE...THESE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL AND HIGH
WINDS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE DRYLINE
SATURDAY THROUGH NEXT THURSDAY WILL PROVIDE A CHANCE FOR SEVERE
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 2, 6:47 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT THU JUN 2 2005

TXZ058-074-030130-
DAVIS/APACHE MOUNTAINS AREA TX-REEVES COUNTY AND UPPER TRANS PECOS
TX-
747 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES AND NORTH
CENTRAL JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF TOYAH AT 747
PM CDT...MOVING NORTHEAST AT 35 MPH.  THIS STORM WILL TRACK ALONG AND
JUST SOUTH OF INTERSTATE 20 FROM MILE MARKER 5 TO MILE MARKER 45.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL REEVES AND NORTH CENTRAL JEFF DAVIS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 2, 8:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT THU JUN 2 2005

TXZ057-058-074-075-080-030330-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-VAN HORN AND HIGHWAY 54 CORRIDOR-
948 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CULBERSON COUNTY AND
EASTERN REEVES COUNTY...

AS OF 945 PM CDT...A LINE OF STRONG THUNDERSTORMS HAVE CURRENTLY
DEVELOPED OVER RURAL AREAS OF EASTERN CULBERSON COUNTY AND WESTERN
REEVES COUNTY.  THESE STORMS ARE CAPABLE OF PRODUCING UP TO DIME
SIZE HAIL AND 50 MPH WINDS.  IN ADDITION...VERY HEAVY RAINS ARE
POSSIBLE.

MOTORISTS AND RESIDENTS ARE URGED TO STAY ALERT TO THE LATEST
STATEMENTS AND WARNINGS.  IF YOU SEE FLOODED ROADWAYS....TURN
AROUND.  DON/T DROWN.

02
Special weather statement, Jun 2, 9:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT THU JUN 2 2005

TXZ079>081-030400-
BIG BEND AREA TX-MARFA PLATEAU TX-PRESIDIO VALLEY TX-
1027 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BREWSTER...PRESIDIO AND WESTERN
JEFF DAVIS COUNTIES.

A TORNADO WATCH CONTINUES UNTIL 4 AM CDT.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST OF PERSIMMON GAP
AT 1027 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS ALREADY
CAPABLE OF PRODUCING PEA SIZED HAIL... DEADLY LIGHTNING AND HEAVY
RAIN. FURTHER INTENSIFICATION IS LIKELY.

OTHER SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER THE MARFA
PLATEAU AND DAVIS MOUNTAINS SOUTHWARD TO THE BIG BEND REGION. THE
RISK OF SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES THROUGH THE
EVENING AND EARLY MORNING IS EXPECTED TO INCREASE. PLEASE STAY APPRISED OF
THIS DEVELOPING WEATHER SITUATION.

05

The radar

The Midland/Odessa radar (KMAF), 162 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
June 2, 9:40 PM CST to 9:49 PM CST
Where
Reeves County, Orla
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.817, -103.900

Law enforcement officials and trained storm spotters reported golfball size hail in Orla. No damage was reported.

Hail, Loving

When
June 2, 10:05 PM CST
Where
Loving County, 23 mi NW of Mentone
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.933, -103.883

The public reported nickel size hail just east of Red Bluff Lake.

Hail, Winkler

When
June 2, 11:30 PM CST to 11:38 PM CST
Where
Winkler County, Kermit
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -103.083

Law enforcement officials reported large hail ranging in size from nickels to quarters from Kermit to the intersection of County Road 874 and Texas Highway 18 north of town.

Hail, Pecos

When
June 2, 11:40 PM CST
Where
Pecos County, Sheffield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -101.833

Hail, Reeves

When
June 3, 12:00 AM CST
Where
Reeves County, Balmorhea
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.983, -103.733

The first of two severe storms to affect Balmorhea during the early morning hours of the 3rd struck at midnight CST. This storm produced quarter size hail in town, and resulted in no damage.

Hail, Winkler

When
June 3, 12:15 AM CST
Where
Winkler County, 4 mi N of Kermit
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.900, -103.083

For the second time in an hour, quarter size hail fell over the intersection of County Road 874 and Texas Highway 18 north of Kermit. No damage was reported.

Hail, Pecos

When
June 3, 12:30 AM CST
Where
Pecos County, Imperial
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.267, -102.683

Thunderstorm Wind, Ward

When
June 3, 12:45 AM CST to 1:00 AM CST
Where
Ward County, Wickett
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.567, -103.017

The public estimated thunderstorm wind gusts up to 60 MPH in Wickett. No damage was reported.

Hail, Reeves

When
June 3, 12:45 AM CST
Where
Reeves County, Balmorhea
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.983, -103.733

Quarter size hail was reported again by local law enforcement officials in Balmorhea at 00:45 CST. Damage did not result from either of the severe storms to strike Balmorhea during the late evening of the 2nd and the early morning of the 3rd.

Hail, Pecos

When
June 3, 12:52 AM CST to 12:54 AM CST
Where
Pecos County, 10 mi N of Ft Stockton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.033, -102.867

Storm spotters reported nickel size hail along Texas Highway 18 north of Fort Stockton.

Hail, Pecos

When
June 3, 1:30 AM CST
Where
Pecos County, 8 mi E of Bakersfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.883, -102.150

Storm spotters reported penny size hail along Interstate 10 east of Bakersfield.

Hail, Pecos

When
June 3, 1:45 AM CST to 2:07 AM CST
Where
Pecos County, Ft Stockton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.883, -102.867

Several reports were received of dime to quarter size hail from Fort Stockton east along Interstate 10. At a campground five miles east of the city, the hail was accompanied by severe winds. Significant damage was not reported.

Thunderstorm Wind, Pecos

When
June 3, 2:00 AM CST to 2:07 AM CST
Where
Pecos County, 5 mi E of Ft Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.783

The public reported thunderstorm wind gusts up to 60 MPH at a campground east of Fort Stockton. The winds were accompanied by quarter size hail. Significant damage was not reported.

Hail, Pecos

When
June 3, 2:55 AM CST
Where
Pecos County, 16 mi S of Ft Stockton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
30.650, -102.867

Ham radio operators reported three-quarter inch diameter hail along U.S. Highway 385 south of Fort Stockton.

Hail, Winkler

When
June 3, 3:20 AM CST
Where
Winkler County, 13 mi WSW of Kermit
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -103.283

A motorist reported nickel size hail along Texas Highway 302 west of Kermit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457238, 5457237, 5457058, 5457231, 5457239, 5457228, 5457229, 5457236, 5457240, 5457230, 5457232, 5457233, 5457234, 5457235, 5457241.